Wyoming, 2015Winter Weather in Wyoming, February 25, 2015
February 25, 2015 · NWS CYS · 5 events in 2 counties and zones
An upper low and cold front along with weak instability produced a brief period of moderate snowfall across the Snowy and South Laramie Ranges. Gusty northwest winds to 35 mph created blowing and drifting snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low and cold front along with weak instability produced a brief period of moderate snowfall across the Snowy and South Laramie Ranges. Gusty northwest winds to 35 mph created blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 24, 10:55 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Feb 24, 10:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 PM MST TUE FEB 24 2015
.UPDATE...
ISSUED AT 910 PM MST TUE FEB 24 2015
THE FIRST VESTIGES OF THE NEXT NORTHWEST FLOW WEATHER DISTURBANCE
SHOWING UP ON RADAR AT THIS TIME. RADAR MOSAIC SHOWING SOME ECHOS
ALONG THE NORTHERN FRINGES OF THE FORECAST AREA. CLOUD CEILINGS
ARE CURRENTLY 8000 TO 10000 FEET AGL...SO STILL LOOKING AT A WHILE
FROM SATURATION TO OCCUR WITH SNOW HITTING THE GROUND.
ANY SNOW TONIGHT WILL BE ON THE LIGHT SIDE. LATEST NAM AND GFS
HAVE BACKED OFF A BIT ON QPF AMOUNTS TONIGHT WHICH IS NOT TOO
SURPRISING GIVEN THAT LOW TO MID LEVEL WINDS WILL REMAIN IN A
WESTERN DOWNSLOPE DIRECTION ACROSS THE PLAINS. WILL ADJUST POPS
AND SNOW ACCUMULATIONS A BIT FOR TONIGHT...BUT NO MAJOR CHANGES.
OUTSIDE OF THE MOUNTAINS THE MAIN CHANCES FOR ACCUMULATING SNOW WILL
NOT OCCUR UNTIL TOMORROW INTO TOMORROW NIGHT. AT THIS TIME SNOW
ACCUMULATIONS ARE EXPECTED TO BE MINIMAL FOR MOST OF THE AREA...OF
COURSE WILL HAVE TO KEEP AN EYE ON BANDED SNOWFALL POTENTIAL.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 358 PM MST TUE FEB 24 2015
TONIGHT...FAST MOVING SHORTWAVE TROUGH ALOFT SWEEPS SOUTHEASTWARD
ACROSS THE NORTHERN AND CENTRAL ROCKIES...SENDING THE INITIAL
SURGE OF COLDER AIR SOUTHWARD INTO OUR COUNTIES LATE TONIGHT...AND
WITH THE LOW AND MID LEVELS SATURATING UP...ALONG WITH UPWARD
VERTICAL MOTION FROM THE BAROCLINIC BAND AND OROGRAPHIC
PROCESSES...WE EXPECT WIDESPREAD SNOWS TO CRANK UP OVER OUR SNOWY
AND SIERRA MADRE RANGES AS WELL AS THE NORTHERN LARAMIE RANGE. WE
ALSO EXPECT SCATTERED LIGHT SNOWS IN THE FEW HOURS BEHIND COLD
FRONTAL PASSAGE.
WEDNESDAY...NEXT SURGE OF ARCTIC AIR SWEEPS SOUTH ACROSS OUR
COUNTIES NORTH TO SOUTH DURING THE DAY...WITH MODERATE TO STRONG
COLD AIR ADVECTION IN ITS WAKE...THUS HAVE TOUCHED UP THE GRIDDED
FORECASTS TO HAVE MAXIMUM TEMPERATURES AROUND MID MORNING WITH
STEADY OR SLOWLY FALLING AFTERNOON TEMPERATURES. DECENT UPWARD
VERTICAL MOTION SETS UP OVER A SATURATED AIRMASS ALONG AND WEST OF
INTERSTATE 25 IN THE AFTERNOON...WHICH CORRESPONDS WELL TO THE
700- 500 MB AND 500-300 MB LAYERS WITH RESPECT TO QUASIGEOSTROPHIC
FORCING...THUS WE HAVE BUMPED UP POPS NEAR 100 PERCENT ALONG AND
WEST OF I-25 WITH 40 TO 80 PERCENT AFTERNOON POPS POST ARCTIC COLD
FRONTAL.
WEDNESDAY NIGHT...UPWARD MOTION WANES ALONG WITH LESS MOISTURE IN
THE LOW AND MID LEVELS...THUS EXPECT A CORRESPONDING DECREASE IN
AREAL SNOW COVERAGE AND INTENSITIES.
THURSDAY...DECENT LOW AND MID LEVEL UPSLOPE DEVELOPS FROM THE
SOUTHERN LARAMIE RANGE AND CHEYENNE SOUTHWARD ALONG THE FRONT
RANGE OF COLORADO AS SEEN BY UPWARD VERTICAL MOTION FIELDS...AND
THUS WE EXPECT AN INCREASE IN AREAL SNOW COVERAGE THURSDAY
AFTERNOON WITH POPS FROM 30 TO 65 PERCENT FROM SOUTHERN ALBANY
COUNTY ACROSS LARAMIE COUNTY INCLUDING CHEYENNE. MINIMAL
ACCUMULATION LIKELY WITH LIMITED DYNAMICS THOUGH WITH POWDERY SNOW
EXPECTED...SOME LOCALES MAY SEE 1 TO 3 INCHES...ESPECIALLY OVER
THE SOUTHERN LARAMIE RANGE.
THURSDAY NIGHT...LOW LEVEL EAST AND SOUTHEAST UPSLOPE DEVELOPS
NICELY OVER THE LARAMIE VALLEY...SOUTHERN LARAMIE RANGE WEST OF
CHEYENNE AND OVER LARAMIE COUNTY WYOMING INCLUDING CHEYENNE...THUS
WE EXPECT WIDESPREAD FREEZING FOG TO DEVELOP...LIKELY DENSE AT
TIMES DUE TO THIS COMMON WINTER AND SPRING PATTERN. WILL LIKELY
ALSO SEE SOME LIGHT FLURRIES WITH MINIMAL ACCUMULATION...AND WILL
NEED TO WATCH FOR THE POSSIBILITY OF FREEZING PRECIPITATION FROM
LARAMIE TO CHEYENNE...IF THE COLD AIR DEPTH NEAR THE SURFACE IS
SUFFICIENTLY OVERRUN BY THE SOUTHWEST AND WARMER 700 MB
FLOW...THOUGH THIS POSSIBILITY SEEMS RELATIVELY REMOTE.
BY DAWN ON FRIDAY...WE ARE ANTICIPATING TOTAL SNOWFALL AMOUNTS OF
1 TO 4 INCHES AT LOWER ELEVATIONS...MAINLY WEST OF INTERSTATE
25...WITH SNOWFALL AMOUNTS OF 5 TO 10 INCHES OVER THE
MOUNTAINS...THUS LATER FORECAST SHIFT TEAMS MAY NEED TO ISSUE
WINTER WEATHER ADVISORIES IN SOME LOCATIONS...ESPECIALLY OVER THE
SNOWY AND SIERRA MADRE RANGES...AND OVER THE VALLEY LOCATIONS IN
AND AROUND SARATOGA WHICH WILL HAVE FAVORABLE MOIST UPSLOPE TO THE
NORTHERN SLOPES OF THE SNOWY AND SIERRA MADRE RANGES...THUS
SNOWFALL EXPECTED TO BE LOCALLY HIGHER IN THESE LOCALES.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 358 PM MST TUE FEB 24 2015
PROGRESSIVE NORTHWEST FLOW LATE THIS WEEK WILL SPLIT OVER THE
WEEKEND AS SHORTWAVE ENERGY BECOMES CUT OFF FROM THE NRN STREAM
OVR THE GREAT BASIN. THIS FTR EVENTUALLY PHASES BACK INTO THE NRN
STREAM EARLY NEXT WEEK. BEFORE THEN...LIKELY A FOGGY START TO THE
DAY ON FRIDAY IN THE IMMEDIATE LEE OF THE LARAMIE RANGE AS LLVL
FLOW TURNS SOUTHEASTERLY UPSLOPE. THERE MAY BE SOME FLURRIES AS
WELL DURING THE MORNING HOURS AS WELL...THOUGH CONFIDENCE IS
HIGHEST IN THE FOG/LOW STRATUS SCENARIO. FRIDAY WILL BE DRY FOR
AREAS OUTSIDE OF THE MOUNTAINS...BUT STILL COLD WITH HIGHS ONLY
REACHING THE TEENS/LOW 20S. FLOW BACKS TO THE SOUTHWEST ON
SATURDAY AS THE AFOREMENTIONED SHORTWAVE ENERGY CUTS OFF OVR THE
GREAT BASIN. SOUTHWEST FLOW AROUND THE POSITIVELY TILTED TROF
WILL PRODUCE FAVORABLE ISENTROPIC LIFT SET-UP...THE BULK OF WHICH
IS PROGD TO STAY SOUTH OVR COLORADO. MAY SEE ANOTHER COUPLE OF
INCHES HOWEVER...MOST OF WHICH WILL BE CONFINED TO AREAS ALONG
THE COLORADO/WYOMING STATELINE. THIS SYSTEM PHASES WITH THE NRN
STREAM ON SUNDAY...KICKING IT OUT INTO THE PLAINS. ANOTHER COLD
DAY AHEAD FOR SUNDAY WITH JUST SOME LINGERING SNOW SHOWERS
POSSIBLE AS THE SHORTWAVE ENERGY EJECTS INTO THE PLAINS. MONDAY
LOOKS DRY WITH TEMPERATURES PERHAPS RETURNING BACK TO FREEZING.
ALTHOUGH MEDIUM RANGE GUIDANCE STRUGGLES IN TIMING AND STRENGTH
DURING ACTIVE PATTERNS...THERE MAY BE ANOTHER LIGHT SNOW EVENT
AGAIN FOR NEXT TUESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1053 PM MST TUE FEB 24 2015
LIGHT SNOW WILL SPREAD INTO SOUTHEAST WYOMING AND PORTIONS OF THE
NEBRASKA PANHANDLE LATE TONIGHT. LIGHT SNOW WILL REMAIN POSSIBLE
THROUGH WEDNESDAY AND INTO WEDNESDAY NIGHT. THE MAIN FOCUS FOR
SNOW WILL BE ALONG AND WEST OF THE LARAMIE RANGE WHERE SNOW MAY
BECOME MODERATE AT TIMES. SNOWY AND SIERRA MADRE RANGE MOUNTAINS
WILL BE OBSCURED.
&&
.FIRE WEATHER...
ISSUED AT 358 PM MST TUE FEB 24 2015
NO ISSUES EXPECTED BASED ON PROGGED HUMIDITIES AND WINDS AND
EXPECTED SNOWFALL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
UPDATE...SML
SHORT TERM...RUBIN
LONG TERM...CAH
AVIATION...SML
FIRE WEATHER...RUBIN
Hazardous weather outlook, Feb 24, 4:11 AM MST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
411 AM MST TUE FEB 24 2015
WYZ101>119-251115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
411 AM MST TUE FEB 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION ON
WEDNESDAY...BRINGING COLD TEMPERATURES AND A GOOD CHANCE FOR
WIDESPREAD LIGHT SNOWFALL. ACCUMULATIONS ACROSS LOWER ELEVATIONS
SHOULD GENERALLY BE 1-3 INCHES THROUGH THURSDAY MORNING WITH
AROUND 6 INCHES IN THE MOUNTAINS.
ANOTHER STORM SYSTEM COULD BRING WIDESPREAD ACCUMULATING SNOW
SATURDAY AFTERNOON THROUGH SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
NEZ002-003-019>021-054-055-095-096-251115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
411 AM MST TUE FEB 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION ON
WEDNESDAY...BRINGING COLD TEMPERATURES AND ANOTHER GOOD CHANCE
FOR WIDESPREAD LIGHT SNOWFALL. ACCUMULATIONS SHOULD GENERALLY BE
LESS THAN AN INCH THROUGH THURSDAY MORNING.
ANOTHER STORM SYSTEM COULD BRING WIDESPREAD ACCUMULATING SNOW
SATURDAY AFTERNOON THROUGH SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
Winter Weather, Snowy Range
- When
- February 25, 3:00 AM MST to 6:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated six inches of snow.
Winter Weather, Snowy Range
- When
- February 25, 3:00 AM MST to 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The North French Creek SNOTEL site (elevation 10130 ft) estimated 7.5 inches of snow.
Winter Weather, Snowy Range
- When
- February 25, 3:00 AM MST to 8:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 9 inches of snow.
Winter Weather, Snowy Range
- When
- February 25, 3:00 AM MST to 7:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated 10 inches of snow.
Winter Weather, South Laramie Range
- When
- February 25, 6:00 AM MST to 8:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL site (elevation 8330 ft) estimated 6 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Maine, February 25, 201540 injured · 5 events
- Winter Storm in North Carolina, February 25 to 26, 2015$9.5 million · 23 events
- Heavy Snow in Tennessee, February 25 to 26, 201580 events
- Damaging Winds in Florida, February 25 to 26, 2015$42,000 · 55 kt wind · 15 events
- Heavy Snow and Winter Weather in New Mexico, February 25 to 28, 201533 events
- Winter Storm and Winter Weather in Tennessee, February 25 to 26, 201528 events
- Winter Storm in Virginia, February 25 to 26, 201526 events
- Winter Storm and Winter Weather in Virginia, February 25 to 26, 201525 events
- Winter Storm and Winter Weather in Arkansas, February 25, 201522 events
- Winter Storm in Mississippi, February 25, 201522 events
- Winter Weather in Texas, February 25 to 27, 201519 events
- Winter Storm in North Carolina, February 25 to 26, 201519 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561475, 561476, 561477, 561478, 561479.